Annals of Global Analysis and Geometry

, Volume 53, Issue 3, pp 287–309 | Cite as

Strongly positive curvature



We begin a systematic study of a curvature condition (strongly positive curvature) which lies strictly between positive-definiteness of the curvature operator and positivity of sectional curvature, and stems from the work of Thorpe (J Differ Geom 5:113–125, 1971; Erratum. J Differ Geom 11:315, 1976). We prove that this condition is preserved under Riemannian submersions and Cheeger deformations and that most compact homogeneous spaces with positive sectional curvature satisfy it.


Riemannian geometry Algebraic curvature operators Riemannian submersion Positive sectional curvature Homogeneous spaces 

Mathematics Subject Classification

53B20 53C20 53C21 53C30 53C35 



It is a pleasure to thank Karsten Grove, Thomas Püttmann, Luigi Verdiani and Wolfgang Ziller for their constant interest in this project and many valuable suggestions. We also thank Amy Buchmann, David Johnson, and Martin Kerin for helpful conversations on related subjects.


  1. 1.
    Aloff, S., Wallach, N.: An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures. Bull. Am. Math. Soc. 81, 93–97 (1975)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bérard-Bergery, L.: Les variétés riemanniennes homogènes simplement connexes de dimension impaire à courbure strictement positive. J. Math. Pures Appl. 55, 47–67 (1976)MathSciNetMATHGoogle Scholar
  3. 3.
    Berger, M.: Les variétés riemanniennes homogènes normales simplement connexes à courbure strictement positive. Ann. Scuola Norm. Sup. Pisa (3) 15, 179–246 (1961)MathSciNetMATHGoogle Scholar
  4. 4.
    Besse, A.: Einstein Manifolds. Reprint of the 1987 edition. Classics in Mathematics. Springer, Berlin (2008)Google Scholar
  5. 5.
    Bettiol, R.G.: On Different Notions of Positivity of Curvature. Ph.D. thesis. University of Notre Dame. (2015). 180 p. ISBN: 978-1339-17924-7Google Scholar
  6. 6.
    Bettiol, R.G., Mendes, R.A.E.: Flag manifolds with strongly positive curvature. Math. Z. 280(3–4), 1031–1046 (2015)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bettiol, R.G., Mendes, R.A.E.: Strongly nonnegative curvature. Math. Ann. 368(3–4), 971–986 (2017)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Böhm, C., Wilking, B.: Nonnegatively curved manifolds with finite fundamental groups admit metrics with positive Ricci curvature. Geom. Funct. Anal. 17(3), 665–681 (2007)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Böhm, C., Wilking, B.: Manifolds with positive curvature operators are space forms. Ann. Math. 167, 1079–1097 (2008)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Browder, W.: Higher torsion in \(H\)-spaces. Trans. Am. Math. Soc. 108, 353–375 (1963)MathSciNetMATHGoogle Scholar
  11. 11.
    Cheeger, J.: Some examples of manifolds of nonnegative curvature. J. Differ. Geom. 8, 623–628 (1973)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Chern, S.S.: On curvature and characteristic classes of a Riemann manifold. Abh. Math. Sem. Univ. Hamburg 20, 117–126 (1955)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Dearricott, O.: A 7-manifold with positive curvature. Duke Math. J. 158(2), 307–346 (2011)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Eschenburg, J.-H.: New examples of manifolds with strictly positive curvature. Invent. Math. 66(3), 469–480 (1982)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Eschenburg, J.-H.: Freie isometrische Aktionen auf kompakten Lie-Gruppen mit positiv gekrümmten Orbiträumen. Schriftenreihe des Mathematischen Instituts der Universität Münster, 2. Serie, 32. Der Universität (1984)Google Scholar
  16. 16.
    Geroch, R.: Positive sectional curvatures does not imply positive Gauss–Bonnet integrand. Proc. Am. Math. Soc. 54, 267–270 (1976)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Grove, K.: Geometry of, and via, symmetries, Conformal, Riemannian and Lagrangian geometry 31–53, Univ. Lecture Ser., 27, Amer. Math. Soc., Providence, RI (2002)Google Scholar
  18. 18.
    Grove, K., Verdiani, L., Ziller, W.: An exotic \(T_1S^4\) with positive curvature. Geom. Funct. Anal. 21(3), 499–524 (2011)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Helgason, S.: Differential geometry, Lie groups, and symmetric spaces. Pure and Applied Mathematics, 80. Academic Press, Inc., New York-London (1978)Google Scholar
  20. 20.
    Jacobowitz, H.: Curvature operators on the exterior algebra. Linear Multilinear Algebra 7(2), 93–105 (1979)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Klembeck, P.: On Geroch’s counterexample to the algebraic Hopf conjecture. Proc. Am. Math. Soc. 59(2), 334–336 (1976)MathSciNetMATHGoogle Scholar
  22. 22.
    Kulkarni, R.: On the Bianchi Identities. Math. Ann. 199, 175–204 (1972)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Müter, M.: Krümmungserhöhende Deformationen mittels Gruppenaktionen. Ph.D. thesis, University of Münster (1987)Google Scholar
  24. 24.
    Püttmann, T.: Optimal pinching constants of odd-dimensional homogeneous spaces. Invent. Math. 138, 631–684 (1999)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Püttmann, T.: Private communication (2013)Google Scholar
  26. 26.
    Singer, I.M., Thorpe, J.A.: The curvature of 4-dimensional Einstein spaces. Global Analysis (Papers in Honor of K. Kodaira) pp. 355–365 Univ. Tokyo Press, Tokyo (1969)Google Scholar
  27. 27.
    Thorpe, J.A.: The zeros of nonnegative curvature operators. J. Differ. Geom. 5, 113–125 (1971); Erratum. J. Differ. Geom. 11, 315 (1976)Google Scholar
  28. 28.
    Thorpe, J.A.: On the curvature tensor of a positively curved 4-manifold. In: Proceedings of the Thirteenth Biennial Seminar of the Canadian Mathematical Congress (Dalhousie Univ., Halifax, N.S., 1971), Vol. 2, pp. 156–159. Canad. Math. Congr., Montreal, Que. (1972)Google Scholar
  29. 29.
    Verdiani, L., Ziller, W.: Positively curved homogeneous metrics on spheres. Math. Z. 261(3), 473–488 (2009)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Wallach, N.R.: Compact homogeneous Riemannian manifolds with strictly positive curvature. Ann. Math. 96, 277–295 (1972)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Weinstein, A.: Fat bundles and symplectic manifolds. Adv. Math. 37(3), 239–250 (1980)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Wilking, B., Ziller, W.: Revisiting homogeneous spaces with positive curvature. J. Reine Angew. Math. (2015). doi: 10.1515/crelle-2015-0053
  33. 33.
    Ziller, W.: Examples of Riemannian manifolds with non-negative sectional curvature. Surveys in differential geometry. Vol. XI, 63-102, Surv. Differ. Geom., 11, Int. Press, Somerville, MA (2007)Google Scholar
  34. 34.
    Ziller, W.: On M. Mueter’s Ph.D. Thesis on Cheeger deformations. arXiv:0909.0161
  35. 35.
    Ziller, W.: Fatness Revisited. Notes.
  36. 36.
    Zoltek, S.: Nonnegative curvature operators: some nontrivial examples. J. Differ. Geom. 14, 303–315 (1979)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PennsylvaniaPhiladelphiaUSA
  2. 2.Mathematisches InstitutUniversität zu KölnKölnGermany

Personalised recommendations